Hail, Jeff Davis
- When
- May 29, 3:10 PM CST to 3:15 PM CST
- Where
- Jeff Davis County, 2.2 mi WNW of Ft Davis
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 30.588, -103.916
A weak upper ridge was over West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weak upper ridge was over West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area. These conditions allowed for thunderstorms to develop that produced hail and strong winds across West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 2:36 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 336 PM CDT Sat May 29 2021 .DISCUSSION... See 00Z Aviation Discussion below. && .AVIATION... Return flow will prevail next 24 hours, enhanced by a 40+kt LLJ overnight. An incoming shortwave overnight will bring another round of convection to the area, and KCNM/KPEQ look to have the best chance of seeing anything, at least according to the NAM. Forecast soundings develop mainly MVFR cigs overnight all terminals, which should persist thru late morning Sunday, giving way to a widespread afternoon cu field w/bases ~ 4-4.5 kft AGL. && .PREV DISCUSSION... /issued 239 PM CDT Sat May 29 2021/ DISCUSSION... The sun is finally out this afternoon after our severe storms yesterday. Weak upper level ridging will help keep much of West Texas dry this afternoon, but instability out west stretching from SE New Mexico down to the Davis mountains and higher shear values will likely cause a few strong to severe storms to develop later this afternoon. Hi-res models are mostly in agreement that this convection will track eastward and die out before reaching the Trans Pecos or Permian Basin, but a rogue storm making it further east is not out of the question. The front that moved through the other day is helping to keep our temperatures this afternoon relatively mild, with mostly 80s expected across the Permian Basin and 90s along and S of the Trans Pecos. A closed low off Baja CA will be moving over AZ on Sunday, sending disturbances through our area as moisture deepens over West Texas and SE New Mexico. Severe weather is expected with this set up, and storms are likely to develop along the dryline in SE New Mexico by midday on Sunday . Similar to what we saw on Friday, there may be multiple rounds of storms from the dryline that track eastward towards the Lower Trans Pecos on Sunday while another MCS pushes down into SE New Mexico and the Permian Basin from the north. This is looking to be a long severe event from Sunday afternoon into Monday morning. Likely these storms will be producing very large hail, heavy rainfall, very strong wind gusts, and even a few tornadoes. Localized flash flooding will definitely be possible with these storms. Highs Sunday afternoon will be in the 80s area-wide with even cooler temperatures on Monday thanks to increasing cloud cover. Memorial Day is looking to be wet with storms likely continuing off and on throughout the day on Monday. While the severe threat will be less on Monday compared to Sunday, storms will be capable of heavy and persistent rainfall that may lead to some localized flash flooding, especially in urban areas and in and around streams. Beyond Monday, temperatures will remain well below normal with mostly 70s in the Permian Basin and 80s along the Trans Pecos for both Tuesday and Wednesday. By the weekend, temperatures will be back into the mid to upper 80s. Thunderstorm chances decrease after Tuesday, but will continue to be possible each day through the weekend. -Zuber && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 80 65 75 / 10 70 80 80 Carlsbad 67 84 65 82 / 30 60 60 50 Dryden 70 83 69 84 / 20 30 30 40 Fort Stockton 68 83 68 84 / 20 50 50 50 Guadalupe Pass 62 80 61 80 / 30 40 50 30 Hobbs 63 79 60 75 / 30 80 80 70 Marfa 59 81 57 85 / 30 50 50 30 Midland Intl Airport 66 81 66 76 / 20 70 70 70 Odessa 67 81 66 77 / 20 60 70 70 Wink 69 85 67 84 / 30 60 60 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/72/44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Sat May 29 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Sat May 29 2021 /1000 AM MDT Sat May 29 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe storms this afternoon and evening, mainly over northwest Eddy County and adjacent areas, capable of producing large hail and damaging winds. Heavy rain may also result in flash flooding. Elsewhere, thunderstorms are possible. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe thunderstorms Sunday and Monday. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rain may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1244 PM CDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 4 NW MIDLAND 32.04N 102.12W
05/28/2021 E65 MPH Midland TX NWS EMPLOYEE
3-INCH BROKEN TREE LIMB.
&&
JDThe Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959562.